Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

How is reduced salivary secretion treated ?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2001
Answered : 2291 Questions
54 year old femalle, 5'5", 170 lbs. I have had a problem with my mouth burning for the past 8 months. During this time my tongue had hurt so bad at times it feels swollen and had become smooth, occasional ulcers in my mouth, and a weird thick saliva. Sometimes the saliva has been extremely salty, and then times bitter or metalic tasting, and it almost feels like it corrodes my teeth. My tongue feels like sandpaper at times. I drink a lot of water, etc. to keep from feeling nausiated at times. My saliva has changed more to a foamy (and sometimes sticky) consistency. My lips also burn at times and if my tongue is burning and I touch it to the area on the roof of my mouth, then the roof of my mouth near my teeth becomes extremely painful and is tender. My lower teeth also hurt so bad sometimes I can hardly stand the pain and now after 8 months of this pain, my neck near my chin seems tight and painful. Almost like my glands are beginning to swell. I have gone to dentists and 1 found that I had a cracked tooth and then I had a root canal. I was hoping it was an infection that could be cleared up. And I've gone to the doctor numerous times with no answer plus the emergency care trying to find out what's wrong but haven't yet. In these months I have been prescribed medicine for viruses, antibiotics 3-4 times, and a medicine for a fungal infection but nothing changes. I still have it and it's wearing me down after 8 months of constant annoying and sometimes pain so bad I can hardly eat. I stay away from foods that irritate it when extremely sensitive. I have been healthy up until this problem. I did go to a diet doctor in December and got B vitamin shots and diet pills but did stop taking them when this started up because the dentist tought maybe that was something that I added to my routine. But it hasn't changed. I have this problem from the time I get up until I go to bed and sometimes evenings are worse. The doctor has done blood work but I won't go there until Tuesday again. The said they'd call if they say anything serious and I haven't heard from them. Months ago she mentioned that she might send me to an ENT specialist and then the endodontist that did my root canal said it might be a salivary problem. I've switched toothpaste to sensitive toothpaste and I have been taking antihistamines (Zertec) the past 4 days thinking it might be an allergic reaction to something. I thought it was starting to feel a little better, but today it's gotten worse again so I don't know. I feel like I want to constantly touch my teeth because now they feel pasty or something. I just had my teeth cleaned last week so it's not my teeth. I've even tried a mouth guard from the dentist in the beginning because I didn't know if I was grinding my teeth at might. And about a month ago I even asked the doctor to increase my antidepressent because I was beginning to wonder if I've developed an obsession with it but that didn't help so I went back to the lower prescription. It's hard to explain. I don't know where to turn for help. Is this some kind of disease? Today I feel achy and almost flu-like. I'm hoping this isn't a new addition to my problem.
Posted Wed, 11 Apr 2012 in Ear, Nose and Throat Problems
Answered by Dr. Naveen Kumar 9 hours later

Thanks for the query.

The prime cause of burning sensation in the oral cavity is reduced salivary secretion. Inadequate salivary production can cause dryness of the mucosal surface leading to irritation, burning sensation as well as frequent infections.

Decreased salivary production could be due to various reasons such as medicines taken for depression, age related atrophy of the salivary glands, Sjogren's syndrome, hormonal changes in menopause, etc.

It would be of great help if you can mention the names of the medicines you are taking for depression, as it can throw some light on the probable cause of your problem.

Also, I would like to advise you to stop antihistaminic as it causes more dryness of the mucosa and worsens your problem of burning sensation in the oral cavity. Drink plenty of water to keep the mucosa hydrated, avoid consuming sweets and fizzy drink.

I will be looking forward for your reply.

Dr. Naveen Kumar N.
Above answer was peer-reviewed by
Follow-up: How is reduced salivary secretion treated ? 1 hour later
I really seem to have a lot of saliva at times and it's a strange texture. Almost foamy or slimey. And there is pain in the jaw bones below the teeth and in my throat, not just the skin in my mouth. I try to stay away from fizzy drinks and don't eat many sweet things especially since I was trying to lose weight. I do eat mostly protein and not many carbohydrates. Also, I'm on Lexapro now. I was on Celexa and got off of that. It just concerns me especially since the bone area in my chin below my teeth and then the area of my throat right under my chin hurts and feels tight as if it's swollen. What could cause this? Sometimes it feels like it's a muscle connected to my tongue. Today I still feel fatigued and achey, no fever, and my stomach is nausiated from so much foamy saliva. What else can I try or what kind of doctor should I go see? Do you think this is an ENT problem or who would know about this type of problem? Is this some type of infection???
Answered by Dr. Naveen Kumar 7 hours later

Welcome back

Swelling below the chin and the jaw bones is due to inflammation of the submandibular and sublingual salivary glands. Alteration in the consistency of salivary secretions could be due to the ongoing inflammatory process in the salivary glands.

Pertaining to your condition, the inflammation on the salivary glands could be either due to the drug Lexapro or Sjogren's syndrome.

Sjogren's syndrome is an auto immune condition which affects females above 40 years of age, and is characterized by inflammation of the salivary and lacrimal glands (in the eye) leading to altered or absence of salivary and lacrimal secretions.

The commonest side effects of the drug Lexapro are dizziness, dry mouth, loss of appetite, nausea, tiredness, tightness in the chest etc.

Various tests such as blood test for XXXXXXX antibodies, salivary gland function tests and ultrasound of the salivary glands are required to confirm the diagnosis. Also, consultation of an apt ENT specialist as well as Psychiatrist is required to perform necessary investigations and change of antidepressant medicine.

Hope I have answered your query, if you have any more doubts you are welcome.

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
Follow-up: How is reduced salivary secretion treated ? 3 hours later
I really appreciate your advice in this. It really scares me since I've had it so long, but I have one more question. If it is that Sjogren's syndrome, is there a cure for that? I thank you again for anything you can help me with. I have a doctor's appointment to see what she says and I am going to ask to see an ENT as soon as possible. Thank you again.
Answered by Dr. Naveen Kumar 4 hours later
Thanks for the query.

I am sorry, I did not mean to scare you, and it is just a differential diagnosis.

Before making a diagnosis of Sjogren's syndrome other common causes have to be ruled out. Only after a thorough and a complete evaluation the actual diagnosis can be made.

Sjogren's syndrome is an auto-immune disorder which does not have cure, even though it is a rare disorder, with appropriate care and medicines the symptoms can be controlled.

Again, I would like to stress that these are only speculations. I hope that you will recover soon with the right treatment.

Best Regards
Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
Follow-up: How is reduced salivary secretion treated ? 9 hours later
Thank you. I just returned from the doctor and all of my regular blood tests were normal. She doesn't know what kind of doctor to send me to. So thank you again. Any other suggestions is truly appreciated.
Answered by Dr. Naveen Kumar 2 hours later

You require meeting an ENT specialist and request for the following investigations:
1. Ultrasound of neck
2. Salivary secretion assessment
3. Blood for XXXXXXX antibodies
4. Scrapings from the buccal mucosa

Also you need to consult your psychiatrist and discuss with him regarding the side effects of Lexapro and any modifications with the medicines.

I thank you once again for posting your query on XXXXXXX Wish you good health

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor